Alert archive / Texas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 203, NWS Midland/Odessa, TX

October 12, 2014Borden County, Scurry County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 12, 2014, 7:52 PM CDT for Borden County, Scurry County, Texas. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 12, 2014, 7:52 PM CDT (00:52 UTC)
Expired
Oct 12, 2014, 8:15 PM CDT
In force
23 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Borden County, TX, Scurry County, TX

The radar

The Lubbock radar (KLBB), 137 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 12, 8:13 PM CDTHAIL 0.8810 Ne Snyder, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 12, 7:45 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.9 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2014-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 584 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2014-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
584 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
2110 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

488 
WUUS54 KMAF 130052
SVRMAF
TXC033-415-130115-
/O.NEW.KMAF.SV.W.0203.141013T0052Z-141013T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
752 PM CDT SUN OCT 12 2014

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCURRY COUNTY IN WEST TEXAS...
  EAST CENTRAL BORDEN COUNTY IN WEST TEXAS...

* UNTIL 815 PM CDT

* AT 751 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  RANDALLS CORNER...OR 10 MILES WEST OF SNYDER...MOVING NORTHEAST AT
  35 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  RANDALLS CORNER...
  UNION...
  UNION IN SCURRY COUNTY...
  WINSTON FIELD...
  DERMOTT...
  SNYDER...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

TO REPORT SEVERE WEATHER... HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIDLAND.

&&

LAT...LON 3260 10073 3254 10108 3276 10122 3297 10084
      3296 10065 3267 10065
TIME...MOT...LOC 0052Z 240DEG 29KT 3271 10109

$$
1 follow-up statement
810 
WWUS54 KMAF 130105
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
805 PM CDT SUN OCT 12 2014

TXC033-415-130115-
/O.CON.KMAF.SV.W.0203.000000T0000Z-141013T0115Z/
SCURRY-BORDEN-
805 PM CDT SUN OCT 12 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR EAST CENTRAL BORDEN AND SCURRY COUNTIES...

AT 804 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR SNYDER...MOVING EAST AT 50 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...MIDWAY
IN SCURRY COUNTY...MIDWAY AND HUDD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

TO REPORT SEVERE WEATHER... HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIDLAND.

&&

LAT...LON 3260 10073 3254 10108 3276 10122 3297 10084
      3296 10065 3267 10065
TIME...MOT...LOC 0105Z 248DEG 41KT 3277 10086

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 12, 7:24 PM CDT, 28 minutes earlier.

Area forecast discussion, Oct 12, 7:24 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
724 PM CDT Sun Oct 12 2014

.UPDATE...
Sent an update to expire the Wind Advisory for Eddy County and
remove wording from zones. A Wind Advisory for the Van Horn and the
Hwy 54 corridor as well as the higher elevations of the Davis and
Apache Mountains will be in effect through tonight. Wind speeds will
increase to 30-40mph with gusts up to 50mph across these areas. In
addition, a High Wind Warning continues for the Guadalupe Mountains
with winds currently blowing around 45mph sustained with gusts near
58mph. Both wind products (advisory and warning) will expire at 12Z
Monday morning as winds decrease below criteria. A cold front is
still expected to move through the region overnight with strong
north winds in its wake, particularly across southeast New Mexico
and Permian Basin regions. Otherwise, only made minor adjustments to
wind tonight and overnight lows.

&&

.PREV DISCUSSION... /ISSUED 624 PM CDT Sun Oct 12 2014/

DISCUSSION...
See aviation discussion below.

AVIATION...
SW-W winds near 20kts are fairly common across the area and are ahead
of cold front that will result in a NW wind shift tonight starting
around 02z at HOB and to FST near 07Z. Could be some BLDU, but have
left out for time. Wind speeds will fluctuate some, but after 07z
at most sites it will be above 20kts. Some of the high resolution
models do develop TSRA, but consensus is to the e of MAF/HOB and
will leave out of fcst for now.

PREV DISCUSSION... /ISSUED 255 PM CDT Sun Oct 12 2014/

DISCUSSION...
IMPRESSIVE LIFT ASSOCIATED WITH A DEEPENING UPPER LOW MOVING INTO
SOUTHEASTERN COLORADO THIS AFTERNOON. MODELS ARE SHOWING LIFT
ASSOCIATED WITH THIS LOW CAUSING STORMS TO DEVELOP NORTH OF THE
AREA AND MOVE ACROSS THE NORTHEASTERN PERMIAN BASIN TONIGHT;
HOWEVER, ONLY HI-RES MODELS ARE PICKING UP ON THE CONVECTION
CURRENTLY DEVELOPING NEAR I-10. THIS ACTIVITY IS NOT EXPECTED TO
INCREASE MUCH IN COVERAGE WHILE MOVING OFF TO THE NORTHEAST. THERE
IS A FAIRLY WIDESPREAD AREA OF CUMULUS DEVELOPING THANKS TO
AFTERNOON HEATING BUT THE INSTABILITY DOES NOT APPEAR ENOUGH FOR
MORE WIDESPREAD RAINFALL.

THE UPPER LOW WILL DEEPEN A SURFACE LOW INCREASING SOUTHWEST AND
WEST WINDS ACROSS THE AREA TONIGHT. VERY WINDY CONDITIONS EXPECTED
MAINLY IN THE HIGHER ELEVATIONS OF THE MOUNTAINS STRETCHING FROM
SOUTHEAST NEW MEXICO TO THE BIG BEND WHERE WIND ADVISORIES AND
WARNINGS ARE IN EFFECT. A STRONG COLD FRONT WILL SHIFT THE WINDS
FROM THE NORTH AND SPREAD WINDY CONDITIONS ACROSS THE ENTIRE AREA
TOMORROW. WIND SPEEDS SHOULD HOLD JUST BELOW ADVISORY CRITERIA BUT
CANNOT RULE OUT AN ADVISORY MAY BE NEEDED FOR MONDAY.

THE HIGH PRESSURE CENTER QUICKLY BUILDS SOUTH AND WINDS WILL CALM
OVERNIGHT ALLOWING FOR PERHAPS THE COOLEST MORNING OF THE SEASON
SO FAR. A RETURN OF UPPER RIDGING AND ZONAL FLOW WILL ALLOW FOR A
QUICK RETURN OF ABOVE NORMAL TEMPERATURES BY MID WEEK. A WEAK
FRONT MAY BRING TEMPS DOWN SLIGHTLY BUT OVERALL IT WILL BE A WARM
END TO THE WEEK.

HENNIG

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 53  70  43  74  /  10   0   0   0
BIG SPRING TX              54  70  43  75  /  20   0   0   0
CARLSBAD NM                52  70  43  75  /   0   0   0   0
DRYDEN TX                  61  77  48  78  /  20   0   0   0
FORT STOCKTON TX           54  72  45  77  /   0   0   0   0
GUADALUPE PASS TX          47  64  44  69  /   0   0   0   0
HOBBS NM                   49  70  42  73  /  10   0   0   0
MARFA TX                   46  66  37  71  /   0   0   0   0
MIDLAND INTL AIRPORT TX    57  71  43  75  /  10   0   0   0
ODESSA TX                  57  71  44  75  /  10   0   0   0
WINK TX                    55  74  43  78  /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING until 6 AM MDT Monday FOR THE FOLLOWING
     ZONES... Guadalupe Mountains of Eddy County.

TX...HIGH WIND WARNING until 6 AM MDT Monday FOR THE FOLLOWING
     ZONES... Guadalupe Mountains.

     WIND ADVISORY until 7 AM CDT Monday FOR THE FOLLOWING ZONES...
     Big Bend Area...Davis/Apache Mountains Area...Marfa
     Plateau...Van Horn and Highway 54 Corridor.

&&

27/49

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, Oct 12, 7:29 PM CDT, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
729 PM CDT SUN OCT 12 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-140030-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
729 PM CDT SUN OCT 12 2014 /629 PM MDT SUN OCT 12 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TONIGHT

THUNDERSTORMS...A FEW POSSIBLY SEVERE...ARE POSSIBLE THIS EVENING
AND TONIGHT ACROSS THE WESTERN LOW ROLLING PLAINS AND THE NORTH
AND EASTERN PARTS OF THE PERMIAN BASIN. GUSTY WINDS UP TO 55 MPH
AND HAIL WILL BE THE MAIN THREAT WITH THESE STORMS.

GUSTY SOUTHWEST WINDS WILL CONTINUE ACROSS THE AREA THIS EVENING.
A HIGH WIND WARNING IS IN EFFECT FOR THE GUADALUPE MOUNTAINS AND A
WIND ADVISORY IS IN EFFECT FOR THE DAVIS MOUNTAINS AND VAN HORN
AND HIGHWAY 54 CORRIDOR. A COLD FRONT WILL PUSH INTO THE AREA LATER
TONIGHT BRINGING IN GUSTY NORTHWEST WINDS. THE WIND ADVISORY WILL
THEREFORE CONTINUE INTO TONIGHT FOR WEST TEXAS WITH THE MARFA
PLATEAU AND BIG BEND AREA IN AN ADVISORY TOO...ALTHOUGH STRONGER
WINDS THERE WILL NOT BE UNTIL TOWARD MORNING. THERE MAY ALSO BE
SOME BLOWING DUST BEHIND THE FRONT TONIGHT WHICH MAY REDUCE
VISIBILITIES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Oct 12, 7:43 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
743 PM CDT SUN OCT 12 2014

TXZ047-048-130115-
SCURRY-BORDEN-
743 PM CDT SUN OCT 12 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL BORDEN AND WESTERN SCURRY COUNTIES UNTIL 815 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED OVER KNAPP AT 743 PM CDT...MOVING
EAST AT 35 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

&&

LAT...LON 3287 10120 3294 10081 3254 10083 3255 10125
TIME...MOT...LOC 0043Z 257DEG 29KT 3264 10113

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 7:43 PM CDTSpecial Weather StatementMAFScurry32 min
Oct 13, 4:12 AM CDTFreeze WatchMAF10 hr
Oct 13, 2:28 PM CDTFreeze WarningMAF20 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.